Montana, 2018

Damaging Wind in Montana, August 3, 2018

August 3, 2018 · NWS TFX · 1 event in 1 county or zone

Virga managed to produce a dry downburst in Vaughn, near Great Falls, during the early afternoon of August 3rd. At 12:44 PM MST, personnel in the control tower at Great Falls International Airport reported a dust plume associated with the outflow to the north of the airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Virga managed to produce a dry downburst in Vaughn, near Great Falls, during the early afternoon of August 3rd. At 12:44 PM MST, personnel in the control tower at Great Falls International Airport reported a dust plume associated with the outflow to the north of the airport. They estimated the dust extended to 300 feet AGL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 3, 10:43 AM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 3, 10:43 AM MST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1143 AM MDT Fri Aug 3 2018

...UPDATED AVIATION DISCUSSION...

.UPDATE...

Cold front will continue to progress across the region today.
There is some limited moisture along and ahead of this front. This
could result in some isolated thunderstorm activity this afternoon
and evening...mainly across the southwest. Low RH values and windy
conditions today will also make for a critical fire weather day.
See the Red Flag Warnings for more details. This weekend still
looks to be cooler with less breezy winds. A weak clipper like
system could tap into weak instability each day, bringing some
isolated to scattered chances for showers and thunderstorms.
Although fire weather conditions will improve, there will still be
an elevated risk from dry lightning through the weekend. Updated
the Fire Weather Forecast to reflect this potential impact. Anglin

&&

.SYNOPSIS...

Hot, dry, and breezy conditions will continue critical fire
weather conditions today. A few storms may develop over
southwest Montana this afternoon. A front moves into the
region from the north this weekend, bringing cooler temperatures
with a chance of showers and thunderstorms.

&&

.AVIATION...
Updated 1800Z.

VFR conditions are expected through the forecast period. A mainly
dry cold front will increase winds this afternoon before
diminishing this evening. Isolated thunderstorms are possible
today...mainly in the southwest. Gusty winds and lightning will be
the main aviation threats. Thunderstorm activity will diminish
tonight. VFR conditions are then expected into Saturday. Smoke
from area wildfires may bring hazy conditions at times before the
cold front pushes through...and perhaps reduce visibilities to
just above MVFR values. Anglin

&&

.FIRE WEATHER...

A Red Flag Warning remains in effect through midnight for all of
the TFX fire weather zones. Poor RH recovery was observed across
most areas this morning. A mainly dry cold front still looks to
move across the region today. Breezy winds from this cold front
will meet very low RH values in the single digits and teens and
bring critical fire weather danger. Gusts today could approach 30
MPH in the lower elevations...with 50+ MPH along the Rocky
Mountain Front. A few isolated dry thunderstorms may develop this
afternoon over Central and Southwest Montana with strong wind
gusts possible and little precipitation expected. Improving
conditions are expected into the weekend as humidity moderates
with cooling temperatures and light winds. There is a threat for
dry thunderstorms Saturday afternoon through Sunday, which could
linger at least and elevated fire threat through the weekend.

&&

.PREV DISCUSSION...
/ISSUED 540 AM MDT Fri Aug 3 2018/
Today and tonight...Hot and dry conditions with gusty west winds
across much of the area, along with with isolated dry
thunderstorms over Southwest and Central MT, will be the main
concerns today. Expect gusty west winds over the plains possibly
reaching 35 mph, with gusts reaching near 50 mph along the Rocky
Mountain Front. A disturbance passing east over the region may
bring isolated mostly dry thunderstorms to Southwest and Central
Montana this afternoon and evening. Some storms could produce
frequent lightning and strong wind gusts up to 60 mph.
Temperatures cool a few degrees closer to normal but conditions
will remain very dry. For more details on the impacts of the dry
and breezy conditions, please read the Fire Weather section.

Saturday through next Friday...A front moving through southern
Canada will bring scattered shower and thunderstorm potential to
much of North-Central Montana both Saturday and Sunday afternoons
before high pressure rebuilds from the west Monday. Expect much
cooler temperatures this weekend as a result. The best potential
for showers and storms will be over and near higher terrain and
across the Hi- Line. High pressure builds through the end of the
week, resulting in a return to the dry and warm trend of late.
Expect temperatures back above normal with highs in the mid 90s at
many locations Tuesday and beyond. Critical fire weather
conditions are not anticipated during the period though.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  86  50  78  51 /  10  10  20  10
CTB  80  51  74  50 /   0  10  40  20
HLN  84  52  79  52 /  10  10   0  10
BZN  83  46  78  48 /  20  10   0  10
WEY  75  36  72  36 /  30  30  10  10
DLN  82  44  76  45 /  10  10   0  10
HVR  89  53  80  53 /  10  10  30  20
LWT  82  51  74  50 /  20  20  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until midnight MDT tonight Central and Eastern
Lewis and Clark National Forest Areas...Chouteau and Fergus
Counties...Eastern Glacier/Toole/Central/Eastern
Pondera/Liberty...Helena and Townsend Ranger Districts of the
Helena National Forest...Hill and Blaine Counties...Lewis and
Clark National Forest Rocky Mountain District-Rocky Mountain
Front...Lincoln Ranger District of the Helena National Forest.

Red Flag Warning until 10 PM MDT this evening Deerlodge/Western
Beaverhead National Forest...Eastern Beaverhead National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 3, 11:59 AM MST, 39 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1259 PM MDT FRI AUG 3 2018

MTZ015-031945-
Madison MT-
1259 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MADISON AND
SOUTHWESTERN GALLATIN COUNTIES UNTIL 145 PM MDT...

At 1258 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Virginia City, moving northeast at 30 mph.

Pea sized hail and winds of 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Virginia City, Ennis, Jeffers and Cameron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4515 11216 4531 11192 4549 11155 4523 11137
      4515 11138 4505 11193
TIME...MOT...LOC 1858Z 244DEG 25KT 4516 11190

JANGLIN

The radar

The Great Falls radar (KTFX), 17 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cascade

When
August 3, 12:38 PM MST
Where
Cascade County, Vaughn
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.570, -111.550

Spotter estimated a peak gust of 60-mph from virga.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764125.